Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Great Falls, MT

June 24, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2005, 11:46 PM MDT for Fergus County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 11:46 PM MDT (05:46 UTC)
Expired
Jun 25, 2005, 12:30 AM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 250547
SVRTFX
MTC027-250630-
/O.NEW.KTFX.SV.W.0041.050625T0546Z-050625T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1146 PM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF LEWISTOWN

* UNTIL 1230 AM MDT

* AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HANOVER...MOVING   NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEWISTOWN AT 1150 PM MDT
  16 MILES NORTHWEST OF HEATH BY 1150 PM MDT
  NEAR BROOKS BY MIDNIGHT MDT
  NEAR HILGER BY 1210 AM MDT
  NEAR MOULTON BY 1220 AM MDT
  6 MILES SOUTHEAST OF CHRISTINA BY 1225 AM MDT

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 1 AND 26.

THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 72 AND 101.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4715 10966 4694 10960 4703 10903 4746 10922

$$

HOENISCH
1 follow-up statement
000 
WWUS55 KTFX 250611
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 AM MDT SAT JUN 25 2005

MTC027-250630-
/O.CON.KTFX.SV.W.0041.000000T0000Z-050625T0630Z/
FERGUS MT-
1210 AM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM MDT FOR
CENTRAL FERGUS COUNTY...

AT 1203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR
BROOKS...OR ABOUT 9 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BROOKS BY MIDNIGHT MDT
  NEAR HILGER BY 1215 AM MDT

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 9 AND 28.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WINDS 
HAVE BEEN REPORTED AT EDDYS CORNER WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4725 10945 4708 10940 4710 10905 4741 10912

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:55 PM MDT, 51 minutes earlier.

Area forecast discussion, Jun 24, 10:55 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT FRI JUN 24 2005

UPDATED AVIATION SECTION

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR
SOUTHWEST MONTANA THIS EVENING...BUT THE NORTH HAS REMAINED STABLE
WITH NO CONVECTION. HAVE UPDATED POPS TO DROP MENTION OF SHOWERS
OVER MUCH OF THE CWA...BUT WILL KEEP ISOLATED POPS GOING IN THE
SOUTHWEST OVERNIGHT. NO OTHER CHANGES TO THE FORECAST ARE NEEDED.
MPJ

&&

.PREV DISCUSSION... (ISSUED 630 PM MDT FRI JUN 24 2005)

DISCUSSION...

TONIGHT THROUGH SUNDAY...RATHER COMPLEX PATTERN THIS AFTERNOON.
SATELLITE IMAGERY INDICATING AN UPPER LEVEL DISTURBANCE MOVING
ACROSS SOUTHERN CANADA AT THIS TIME. THIS FEATURE MOVING THROUGH AN
AREA NOT TOO TERRIBLY UNSTABLE BUT AN ISOLATED THUNDERSTORM IS NOT
OUT OF THE REALM OF POSSIBILITIES THIS EVENING. THE AIRMASS IS MORE
UNSTABLE OVER SOUTHERN MONTANA AS MOISTURE FROM ARIZONA AND UTAH IS
BEING ADVECTED NORTH BY AN UPPER DISTURBANCE OVER THE SOUTHWEST
UNITED STATES. THUNDERSTORMS HAVE BEEN FIRING OVER NORTHERN WYOMING
AND SHOULD CROSS INTO SOUTHERN MONTANA SOON. SOME OF THESE STORMS
COULD BECOME SEVERE. SOUTHWEST FLOW ALOFT INCREASES OVER THE AREA
SATURDAY AS AN UPPER TROF STRENGTHENS OVER THE WEST COAST. MORE
ENERGY WILL MOVE UP INTO THE AREA SATURDAY AND SATURDAY NIGHT
INCREASING THE CHANCES FOR THUNDERSTORM ACTIVITY. A SURFACE COLD
FRONT MOVES ACROSS THE AREA SUNDAY BRINGING COOLER AIR AND AGAIN THE
POSSIBILITY OF THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES SATURDAY BEFORE DROPPING BACK ON SUNDAY. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TROUGH DROPS INTO THE
PACIFIC NORTHWEST SUNDAY NIGHT WITH A HINT AT A FRONT DEVELOPING
OVER NORTH CENTRAL MONTANA. THIS WOULD SUGGEST A POTENTIAL FOR
CONVECTION TO SUSTAIN ITSELF OVERNIGHT ACROSS MY NORTHERN ZONES
SO HAVE OPTED TO INCREASE POPS A BIT. BY MONDAY THE TROUGH DROPS
INTO THE NORTHERN ROCKIES FOR GOOD POP CHANCES OVER THE ROCKY
MTN FRONT. POSITION OF SURFACE LOW HAS ME CONCERNED THAT
DOWNSLOPE WILL WIN OUT OVER THE PLAINS SO KEPT POPS LOW EXCEPT
ALONG THE HI LINE WHERE SURFACE BOUNDARY SHOULD HELP FOCUS
CONVECTION. TROUGH THEN PASSES THROUGH NORTHERN CWA MONDAY NIGHT
FOR CONTINUED GOOD CHANCE TSTORMS HI LINE AND SOUTHWEST BUT
DOWNSLOPE OVER PLAINS. BEHIND THE SYSTEM WE WILL SEE COOLER
TEMPERATURES THROUGHOUT THE CWA AND DRIER WEATHER OVER ALL BUT
THE HIGHER MOUNTAINS TUESDAY. A BIT WARMER WEDNESDAY AS RIDGE
BUILDS IN. DITTMANN

THURSDAY THROUGH FRIDAY...INCONSISTENCIES IN MODELS DURING THIS
PERIOD.  ONCE AGAIN...HEDGED TOWARD GFS SOLUTION AS THAT MODEL SHOWS
BETTER RUN TO RUN CONSISTENCY.  FLAT UPPER LEVEL RIDGE OVER CWA
THURSDAY...AXIS BEGINS TO MOVE EAST THURSDAY NIGHT.  MOISTURE IN
BACKING FLOW ALOFT RESULTS IN SLIGHT CHANCE OF SHOWERS OVER THE
NORTHERN CONTINENTAL DIVIDE.  TEMPERATURES WARM TO A LITTLE ABOVE
SEASONAL NORMALS.  EK

&&

.AVIATION...
UPDATED 0455Z
WESTERLY FLOW ALOFT WILL PERSIST OVER THE REGION OVERNIGHT AS AN
UPPER TROUGH DIGS OVER THE PACIFIC NORTHWEST. SHOWER AND
THUNDERSTORM ACTIVITY HAS ALL BUT ENDED EXCEPT NEAR THE LEWISTOWN
AREA...AND THAT SHOULD END BY 09Z. EXCEPT FOR VERY ISOLATED MVFR
CONDITIONS THROUGH 09Z...VFR CONDITIONS WILL PREVAIL THROUGH THE
NIGHT AND SATURDAY MORNING. FLOW ALOFT WILL SHIFT MORE TO THE
SOUTHWEST SATURDAY AS THE TROUGH MOVES FURTHER INLAND AND WILL SEE
ANOTHER CHANCE OF THUNDERSTORMS OVER THE CWA FROM ABOUT 18Z AND
BEYOND WITH HIGHEST CHANCES FOR STRONG STORMS WITH WINDS AND HAIL
OVER THE EASTERN HALF OF THE CWA. AFTER 18Z SATURDAY EXPECT VFR
CONDITIONS WITH SCATTERED MVFR AROUND THUNDERSTORMS. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  82  52  72 /  10  30  30  30
CTB  48  77  46  69 /   0  20  30  30
HLN  52  82  55  74 /  10  30  30  30
BZN  46  81  48  73 /  30  30  30  40
WEY  50  72  38  66 /  30  30  30  30
DLN  45  81  48  72 /  20  30  30  30
HVR  52  83  54  75 /   0  20  30  30
LWT  49  80  51  72 /  10  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM....DITTMANN/KURDY
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 5:15 AM MDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT FRI JUN 24 2005

MTZ008>015-044>055-251105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
515 AM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME
OF THESE THUNDERSTORMS COULD PRODUCE HAIL AND STRONG WINDS. THE MOST
LIKELY AREA FOR THE STRONGER STORMS TO DEVELOP IS FROM HELENA AND
BOZEMAN IN THE SOUTH TO GREAT FALLS AND LEWISTOWN IN THE NORTH.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY DURING
THE AFTERNOON AND EVENING HOURS. THE THREAT FOR THE STRONGEST STORMS
RANGES FROM BEAVERHEAD COUNTY NORTH TO HELENA...GREAT FALLS AND
LEWISTOWN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:58 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin47 min
Jun 25, 1:18 PM MDTSevere Thunderstorm WarningTFXFergus42 min
Jun 25, 1:44 PM MDTSevere Thunderstorm WarningTFXFergus41 min
Jun 25, 1:52 PM MDTSevere Thunderstorm WarningTFXBlaine56 min
Jun 25, 2:11 PM MDTSevere Thunderstorm WarningTFXFergus34 min
Jun 25, 2:15 PM MDTTornado WarningTFXFergus30 min
Jun 25, 2:17 PM MDTTornado WarningTFXFergus18 min
Jun 25, 3:16 PM MDTSevere Thunderstorm WarningTFXMeagher59 min
Jun 25, 3:34 PM MDTSevere Thunderstorm WarningTFXBeaverhead41 min
Jun 25, 3:43 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson47 min
Jun 25, 3:49 PM MDTSevere Thunderstorm WarningTFXJudith Basin41 min
Jun 25, 4:26 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin64 min
Jun 25, 4:52 PM MDTSevere Thunderstorm WarningTFXMeagher53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.